Tennessee, 2020Flash Flood and Hail in Tennessee, July 12, 2020
July 12, 2020 · NWS MEG · 4 events in 4 counties and zones
An upper-level disturbance kicked off numerous thunderstorms across the western Ohio Valley. This activity produced an outflow boundary that sagged into West Tennessee and kicked off more thunderstorms during the morning hours on July 12, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance kicked off numerous thunderstorms across the western Ohio Valley. This activity produced an outflow boundary that sagged into West Tennessee and kicked off more thunderstorms during the morning hours on July 12, 2020. A few storms were severe with damaging winds. Heavy rainfall produced isolated flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 12, 5:35 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 12, 5:35 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Sun Jul 12 2020
.UPDATE...
Updated 12z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 312 AM CDT Sun Jul 12 2020/
DISCUSSION...
SKies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 70s to lower 80s. An area
of thunderstorms has been moving across portions of western
Kentucky and has begun to move into middle Tennessee. In addition,
a weak frontal boundary extends across southern Missouri through
northwest Oklahoma and into southeast New Mexico.
The frontal boundary will drop further south into the Mid-South.
This front will provide a focus for additional thunderstorm
development later today. Temperatures will be a little cooler
today with this boundary moving into the region with highs in the
upper 80s to around 90. With slightly cooler temperatures expected
today, heat index values should remain around 100 degrees this
afternoon so a Heat Advisory is not needed at this time.
The frontal boundary will continue to push south into north
Mississippi tonight with any thunderstorms that develop confined
to southern sections of the Mid-South. Temperatures will be
seasonally warm tonight with lows Monday morning in the upper 60s
to lower 70s.
By Monday, high pressure will build into the region bringing dry
weather to the Mid-South. Temperatures will be a little warmer on
Monday with highs in the upper 80s to lower 90s. Heat index values
should remain around 100 degrees on Monday. High pressure will
remain over the region on Tuesday bringing another day of dry
weather. Temperatures will be even warmer on Tuesday with highs in
the low to mid 90s. In addition, heat index values should exceed
105 degrees over southern and western sections of the Mid-South so
a Heat Advisory may be needed.
By Wednesday, a new cold front will move into Missouri. Some of
the thunderstorms that develop ahead of this front may reach
northern and eastern sections of the Mid-South Wednesday or
Wednesday night. The front will remain stalled out over central
Missouri on Thursday and Friday with a few thunderstorms possibly
reaching the Mid- South during the late morning or afternoon
hours both days.
By Saturday, the frontal boundary will have fallen apart leaving
the Mid-South dry. Temperatures will remain on the hot side from
Wednesday through Saturday with afternoon highs in the mid 90s.
Heat index values across the much of the Mid-South will be in the
105-110 range each day.
ARS
&&
.AVIATION...
/12z TAFs/
Made some big changes to the 06z TAF set. Short range models
indicate TSRA not really affecting the TAF sites, so have taken
out the TEMPO group. There's still a chance for shower development
at each TAF site so still have VCSH through the morning. TUP has
the best chance for seeing TSRA but confidence is low. The other
change made was to winds. Winds will begin to gust to 16/15kts
later this afternoon and persist through the evening. They will
quickly become calm around 01z.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 12, 2:34 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
334 AM CDT Sun Jul 12 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
334 AM CDT Sun Jul 12 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High heat index values will return to the Mid-South by Tuesday and
continue through much of the upcoming week. Heat index values
between 105 and 110 degrees with be found across much of the Mid-
South during this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 12, 5:56 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
656 AM CDT Sun Jul 12 2020
TNZ021-054-055-092-121230-
Carroll TN-Henderson TN-Decatur TN-Hardin TN-
656 AM CDT Sun Jul 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 AM CDT
FOR...
Southeastern Carroll County in western Tennessee...
Northeastern Henderson County in western Tennessee...
Decatur County in western Tennessee...
Northeastern Hardin County in western Tennessee...
At 656 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Natchez Trace State Forest, moving southeast at 45
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Carroll...northeastern Henderson...Decatur and
northeastern Hardin Counties should monitor this storm closely.
LAT...LON 3539 8799 3539 8803 3535 8800 3533 8802
3530 8800 3573 8850 3595 8831 3589 8822
3585 8821 3585 8816 3574 8802 3572 8803
3566 8802 3562 8804 3551 8797 3549 8798
3547 8803 3544 8804 3543 8803 3541 8797
TIME...MOT...LOC 1156Z 313DEG 39KT 3574 8822
SGWSpecial weather statement, Jul 12, 5:58 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
658 AM CDT Sun Jul 12 2020
ARZ009-MOZ113-115-TNZ001-002-019-121230-
Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
658 AM CDT Sun Jul 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 AM CDT
FOR...
East central Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
East central Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Southwestern Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...
At 658 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Gideon, or 10 miles southeast of Campbell, moving
southeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Clay...Pemiscot...east central Dunklin...
Lake...southwestern Obion and northwestern Dyer Counties should
monitor this storm closely.
LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
3641 8960 3634 8954 3637 8951 3642 8955
3647 8952 3625 8908 3594 8955 3632 9019
3656 8996
TIME...MOT...LOC 1158Z 313DEG 39KT 3640 8992
SGWSpecial weather statement, Jul 12, 6:02 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
702 AM CDT Sun Jul 12 2020
MSZ021>023-121215-
Calhoun MS-Yalobusha MS-Chickasaw MS-
702 AM CDT Sun Jul 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...
Calhoun County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Southern Chickasaw County in northeastern Mississippi...
At 702 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located 8 miles southeast of Coffeeville, or 15 miles northeast
of Grenada, moving southeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Calhoun...eastern Yalobusha and southern Chickasaw Counties
should monitor this storm closely.
LAT...LON 3387 8951 3387 8977 3419 8957 3384 8877
3381 8880 3381 8893 3375 8893 3374 8919
3372 8919 3372 8951
TIME...MOT...LOC 1202Z 301DEG 40KT 3388 8957
SGWSpecial weather statement, Jul 12, 6:16 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
716 AM CDT Sun Jul 12 2020
MSZ021>023-121245-
Calhoun MS-Yalobusha MS-Chickasaw MS-
716 AM CDT Sun Jul 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CDT
FOR...
Calhoun County in northeastern Mississippi...
Southeastern Yalobusha County in northwestern Mississippi...
Southwestern Chickasaw County in northeastern Mississippi...
At 716 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Pittsboro, or 20 miles southeast of Water Valley,
moving southeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Calhoun...southeastern Yalobusha and southwestern Chickasaw
Counties should monitor this storm closely.
LAT...LON 3387 8951 3387 8962 3406 8941 3381 8889
3381 8893 3375 8893 3375 8903 3374 8904
3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 1216Z 295DEG 26KT 3390 8945
SGWSpecial weather statement, Jul 12, 6:29 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
729 AM CDT Sun Jul 12 2020
TNZ002>004-021-022-055-121315-
Carroll TN-Weakley TN-Benton TN-Decatur TN-Obion TN-Henry TN-
729 AM CDT Sun Jul 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...
Northeastern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Benton County in western Tennessee...
Northeastern Decatur County in western Tennessee...
Northeastern Obion County in western Tennessee...
Henry County in western Tennessee...
At 729 AM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Vale, or 10 miles northwest of Camden, moving
southeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Carroll...Weakley...Benton...northeastern
Decatur...northeastern Obion and Henry Counties should monitor this
storm closely.
LAT...LON 3613 8792 3597 8802 3594 8800 3594 8793
3591 8793 3577 8798 3572 8803 3567 8802
3650 8905 3650 8842 3622 8795
TIME...MOT...LOC 1229Z 307DEG 24KT 3613 8826
SGWSpecial weather statement, Jul 12, 6:38 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
738 AM CDT Sun Jul 12 2020
MOZ115-TNZ001>003-019-020-121315-
Pemiscot MO-Weakley TN-Lake TN-Obion TN-Dyer TN-Gibson TN-
738 AM CDT Sun Jul 12 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...
Northeastern Pemiscot County in southeastern Missouri...
Southwestern Weakley County in western Tennessee...
Lake County in western Tennessee...
Obion County in western Tennessee...
Northeastern Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 738 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Cloverdale, or 9 miles southeast of Reelfoot Lake
State Park, moving southeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Pemiscot...southwestern Weakley...Lake...
Obion...northeastern Dyer and northwestern Gibson Counties should
monitor this storm closely.
LAT...LON 3650 8904 3621 8867 3586 8908 3590 8913
3597 8914 3600 8919 3595 8921 3638 8981
3639 8975 3643 8973 3640 8967 3641 8961
3634 8954 3638 8951 3643 8955 3646 8952
3650 8954 3650 8949 3646 8947 3650 8942
TIME...MOT...LOC 1238Z 307DEG 24KT 3628 8928
SGWEvent by event
2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Obion
- When
- July 12, 6:50 AM CST to 6:55 AM CST
- Where
- Obion County, 2.04 mi NNW of Kenton to 0.59 mi NNE of Kenton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.229, -89.029
Straight-line winds caused significant tree and power pole damage on Highway 45 near Kenton. Upwards of 25 power poles were knocked down or were significantly leaning. A barn was destroyed.
Thunderstorm Wind, Madison
- When
- July 12, 7:40 AM CST to 7:55 AM CST
- Where
- Madison County, 0.69 mi NW of Fairview to 1.07 mi SSW of Youngs Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.777, -88.858
Trees knocked down across northern Madison County. A tree fell on a home off Old Humboldt Road.
Flash Flood, Benton
- When
- July 12, 7:59 AM CST to 10:00 AM CST
- Where
- Benton County, 3.68 mi NNW of Way to 2.66 mi SSE of Big Sandy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.172, -88.013
Heavy rain caused flash flooding in Benton County. Water and debris from Little Sulphur Creek flooded the bridge on Sulphur Creek Road. Danville Road was completely covered in water near Big Sandy.
Hail, Hardin
- When
- July 12, 8:45 AM CST to 8:50 AM CST
- Where
- Hardin County, 1 mi S of Savannah
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.215, -88.250
Nickel size hail reported just south of Savannah.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 12 to 15, 202068 injured · $1.0 million · 1 event
- Rip Current in North Carolina, July 12, 20202 deaths · 1 event
- Rip Current in North Carolina, July 12, 20201 death · 1 event
- Hail and Damaging Winds in Nebraska, July 12, 2020$528,000 · 2.5 in hail · 22 events
- Flash Flooding and Hail in Tennessee, July 12, 2020$54,000 · 50 kt wind · 14 events
- Damaging Winds in Mississippi, July 12, 2020$90,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 12, 2020$56,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Wind in West Virginia, July 12, 2020$51,000 · 2 events
- Hail and Damaging Winds in Alabama, July 12, 20201 in hail · 33 events
- Flooding and Damaging Winds in Alabama, July 12, 2020$5,000 · 52 kt wind · 27 events
- Tornado and Flash Flood in Colorado, July 12, 2020$4,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 12 to 19, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909706, 909710, 909715, 909728.